Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 61, NWS Salt Lake City, UT

August 19, 2024Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2024, 3:59 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2024, 3:59 PM MDT (21:59 UTC)
Expired
Aug 19, 2024, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:30 PM MDTFLASH FLOOD3 Ene Torrey, UTPark ranger reported flash flooding along Sulphur Creek just outside of Capitol Reef National Park.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS55 KSLC 192159
FFWSLC
UTC055-200100-
/O.NEW.KSLC.FF.W.0061.240819T2159Z-240820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
359 PM MDT Mon Aug 19 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Wayne County in southern Utah...

* Until 700 PM MDT.

* At 359 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.25 inches of 
  rain have fallen in the upper headwaters of Sulphur Creek and 
  Spring Canyon. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3827 11127 3834 11151 3840 11140 3829 11116
      3828 11120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HM
2 follow-up statements
755 
WGUS75 KSLC 192336
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
536 PM MDT Mon Aug 19 2024

UTC055-200100-
/O.CON.KSLC.FF.W.0061.000000T0000Z-240820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
536 PM MDT Mon Aug 19 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR WEST CENTRAL WAYNE COUNTY...

At 536 PM MDT, A National Park Ranger reported thunderstorms 
producing heavy rain and flash flooding along Sulphur Creek near 
Capitol Reef National Park. Between 0.5 and 1.25 inches of rain have 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Park Ranger reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3827 11127 3834 11151 3840 11140 3829 11116
      3828 11120

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HM
148 
WGUS75 KSLC 200054
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
654 PM MDT Mon Aug 19 2024

UTC055-200104-
/O.EXP.KSLC.FF.W.0061.000000T0000Z-240820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
654 PM MDT Mon Aug 19 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WEST 
CENTRAL WAYNE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat.

&&

LAT...LON 3827 11127 3834 11151 3840 11140 3829 11116
      3828 11120

$$

HM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:54 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 19, 3:54 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
354 PM MDT Mon Aug 19 2024

.SYNOPSIS...A drier airmass will gradually spread into the area
through Tuesday. Another monsoon surge is expected Wednesday into
the end of the week.

&&

.SHORT TERM (Through 12Z Wednesday)...The persistent upper level
ridge remains in place across the Four Corners region. Moist,
southwest flow continues across the western periphery, though
precipitable water values have fallen over yesterday's values, now
around 125-150% of normal, rather than 150-200% of normal.

With SBCAPE values near 1000-2000 J/kg per latest mesoanalysis
juxtaposed over deep layer shear near 35-40kts or so across much
of northern and central Utah...organized convection remains
possible into the evening. A few storms will be capable of strong
winds, small hail and of course heavy rain.

The ridge will flatten slightly Tuesday...bringing even drier air
into much of the state and suppressing the threat of heavy rain to
the far south. This will be temporary however...as PWs once again
surge to 125-150% of normal, mainly east of I-15, by 12Z Wednesday.

.LONG TERM (After 12Z Wednesday), Issued 428 AM MDT... At the
beginning on the long-term period, Utah will be in broad
southwesterly flow ahead of mean troughing over the northwestern
US, with a strengthening closed low moving southward along the BC
coast. This low is likely to move inland into the northern Great
Basin, bringing a transition to cooler, drier weather this weekend
as it slides just to our northwest.

But for now, persistent monsoonal moisture is expected through at
least Friday, mainly across southern and eastern Utah. Thus, a
heightened flash flood risk is expected for prone areas near slot
canyons and areas near recent burn scars. Areas north of roughly
Beaver County and west of I-15 may see isolated thunderstorms at
best.

As the closed low pushes inland late in the work week, southwesterly
winds will increase, especially across western Utah where ensemble
mean wind gusts are currently around 40-50mph on Friday. Combined
with low RH across western valleys, we will need to keep a close eye
on the possibility of critical fire weather conditions. Across
eastern areas, showers and thunderstorms may become a bit more
organized on Thursday and Friday as shear increases ahead of the
low, but details are still unclear.

Uncertainties still remain in the exact timing and track of the low,
however model guidance suggests a quick transition to cooler and
much drier weather on Saturday...especially across northern areas.
Current ensemble means for 700-mb temperatures are more akin to mid
to late September climatologically...though plenty of spread
remains, ultimately depending on the track of that low pressure
system.

&&

.AVIATION...KSLC...There is a roughly 20% chance for showers and
thunderstorms capable of gusty, erratic outflow winds, and locally
heavy rain through 03Z. Gusty southeast winds will prevail
through 03Z, but outflow winds could alter speed and direction.
Clouds will clear with light southeast winds through the night.

.REST OF UTAH AND SOUTHWEST WYOMING...There is roughly a 20% chance
for showers and thunderstorms capable of gusty, erratic outflow
winds and locally heavy rain through 03Z for southwest Wyoming and
northern Utah. Largely dry conditions are likely throughout southern
Utah. Clouds will diminish throughout southwest Wyoming and Utah for
overnight, with isolated showers and thunderstorms for southwest
Wyoming and eastern Utah by around 19Z.

&&

.FIRE WEATHER...The current monsoon surge will wane
Tuesday...with less coverage of showers and thunderstorms. Dry
southwesterly flow will bring localized critical fire weather
conditions west of I-15 Wednesday through Friday, with another
monsoon surge for areas east of I-15.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Cunningham/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 19, 10:49 AM MDT, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1049 AM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      2 ENE Escalante         37.78N 111.57W
08/13/2024                   Garfield           UT   Official NWS Obs

            USGS Escalante River stream gauge reported a
            flow increase from 5cfs to 2,300cfs.

&&
Special weather statement, Aug 19, 2:14 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
214 PM MDT Mon Aug 19 2024

UTZ101-104-192045-
Northern Wasatch Front UT-Great Salt Lake Desert and Mountains UT-
214 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of western Davis and
eastern Tooele Counties through 245 PM MDT
...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Great Salt Lake South of the Causeway, or 18 miles
northwest of West Valley City, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Salt Lake South of the Causeway and Antelope Island State Park.

This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4079 11227 4084 11240 4109 11228 4093 11199
TIME...MOT...LOC 2013Z 217DEG 11KT 4086 11229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 19, 2:45 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
245 PM MDT Mon Aug 19 2024

UTZ104-110-192115-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
245 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of south central Weber,
northeastern Davis and west central Morgan Counties through 315 PM
MDT
...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kaysville, or 9 miles west of Farmington, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Layton, Farmington, Hill Air Force Base, Clearfield, Kaysville,
Syracuse, Centerville, South Weber, Uintah, Fruit Heights, East
Layton, and Antelope Island State Park.

This includes the following highways...
 Interstate 15 between mile markers 320 and 334.
 Interstate 84 between mile markers 86 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4094 11172 4090 11212 4099 11218 4118 11189
TIME...MOT...LOC 2044Z 238DEG 19KT 4095 11208

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Webber
Local storm report, Aug 19, 3:07 PM MDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
307 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Lightning        Corinne                 41.55N 112.12W
08/18/2024                   Box Elder          UT   Broadcast Media

            *** 1 FATAL, 2 INJ ***
            Three men on a boat in the Bear River were
            struck by lightning. The boat capsized due
            to the strike and one individual drowned,
            two suffered significant injuries.

&&

CRK
Special weather statement, Aug 19, 3:44 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Mon Aug 19 2024

UTZ117-120-121-192215-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
344 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of northwestern Emery
and south central Carbon Counties through 415 PM MDT
...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Huntington, or 26 miles southwest of Price, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntington, Castle Dale, Orangeville, Cleveland, and Elmo.

This includes Utah Route 10 between mile markers 36 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 11118 3935 11123 3949 11085 3921 11073
TIME...MOT...LOC 2144Z 251DEG 18KT 3929 11111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:07 PM MDTSpecial Weather StatementSLCRich38 min
Aug 18, 6:16 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Aug 18, 6:28 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Aug 18, 7:00 PM MDTSevere Thunderstorm WarningSLCBox Elder45 min
Aug 18, 7:14 PM MDTSpecial Weather StatementSLCBox Elder31 min
Aug 18, 7:50 PM MDTSpecial Weather StatementSLCBox Elder40 min
Aug 19, 2:14 PM MDTSpecial Weather StatementSLCDavis31 min
Aug 19, 2:45 PM MDTSpecial Weather StatementSLCDavis30 min
Aug 19, 3:44 PM MDTSpecial Weather StatementSLCEmery31 min
Aug 19, 4:14 PM MDTSpecial Weather StatementSLCEmery31 min
Aug 19, 4:19 PM MDTSpecial Weather StatementSLCEmery26 min
Aug 19, 4:31 PM MDTSpecial Weather StatementSLCWayne29 min
Aug 19, 4:49 PM MDTSpecial Weather StatementSLCEmery26 min
Aug 19, 4:59 PM MDTSpecial Weather StatementSLCCarbon31 min
Aug 19, 5:31 PM MDTSpecial Weather StatementSLCSanpete29 min
Aug 19, 5:40 PM MDTSevere Thunderstorm WarningSLCJuab, Utah35 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.